Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

August 1, 2019Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 1, 2019, 7:21 PM MDT for Prowers County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 7:21 PM MDT (01:21 UTC)
Expired
Aug 1, 2019, 8:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS85 KPUB 020121
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Thu Aug 1 2019
 
COZ096-098-020200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
721 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 12 miles northeast of Lamar, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Granada, Brandon and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 10242 3832 10263 3850 10239 3818 10214
TIME...MOT...LOC 0121Z 213DEG 11KT 3816 10242 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:36 PM MDT, 45 minutes earlier.

Area forecast discussion, Aug 1, 6:36 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
636 PM MDT Thu Aug 1 2019

.UPDATE...
Issued at 633 PM MDT Thu Aug 1 2019

Updated forecast products based on current radar trends and HRRR
guidance. Best chance of pops will be greater EL Paso county
region next hour or so and northeast section of SE CO plains this
evening. Mtns will also continue to be showery.

&&

.SHORT TERM...(This evening through Friday)
Issued at 341 PM MDT Thu Aug 1 2019

A shortwave trough and its associated cold front will continue to
impact the region this evening. The shortwave trough continue
scattered to numerous thunderstorms over the mountains and over the
Plains, but the main severe risk will be over norther El Paso County
and Kiowa county. What is anticipated to occur is that thunderstorms
develop over the Rampart Range and the Palmer Divide and will
propagate into a more favorable environment for thunderstorm
development, then turn into a line of thunderstorms that will spread
across eastern Colorado. The CAPE values over northern El Paso
County are around 1000 J/kg with 0-6km bulk shear values around 30
kts. The main impacts will be hail around 1 inch, wind gusts up to
60 mph, locally heavy rain, and frequent cloud to ground lightning.
The main convective complex is expected to leave WFO Pueblo's
forecast region, only to return later tonight over Kiowa County. By
that time, the line of thunderstorms will be mature and the main
risk will be gusty outflow thunderstorm winds, with magnitudes up to
70 mph. There is the potential for flash flooding over the Spring,
Junkins, and Hayden Pass burn scars since mountain thunderstorms are
expected. Thunderstorms will dissipate by around midnight, leaving
dry conditions during the overnight hours over the majority of the
area. There may be some lingering showers and thunderstorms over the
eastern San Juans during the overnight hours, and low clouds are
anticipated over the eastern plains.

Predominantly northerly flow will be in place over the region
tomorrow afternoon over the eastern plains, which takes away from
the normal upslope component of diurnal heating, so thunderstorms
are not anticipated to be as frequent tomorrow afternoon. The
southern Sangre de Cristo Mountains appear to be the QPF hot spot
for tomorrow afternoon, since the northerly component winds are
pointed up the slopes of the mountains. The plains seem to be too
stable for thunderstorm development tomorrow afternoon. the main
flash flooding risk will be over the Spring burn scar.

High temperatures tomorrow will cool off due to the cold front
passage, so expect temperatures in the low 90s over the plains, the
low 80s over the mountain valleys and the 50s to 70s over the
mountains.

.LONG TERM...(Friday night through Thursday)
Issued at 341 PM MDT Thu Aug 1 2019

Seeing the monsoonal moisture in full swing through the medium range period
leading to a healthy dose of diurnally driven showers and storms,
mostly Front Range westward early next week.

Mid-level ridging is expected to drift towards the west a bit this
weekend pushing the better chances for showers and storms into the
High Country and not much farther east into the plains. As the
high pressure then begins to drift more to our south and an
approaching mid-level trough enters from the north we should see a
quick uptick in monsoonal moisture and more widespread showers and
storms by late in the period. Highs through the week are expected
to be in the 90s across the plains and upper 70s to mid 80s in the
high valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 341 PM MDT Thu Aug 1 2019

VFR conditions are anticipated over KALS, KCOS, and KPUB throughout
the forecast period. Northerly winds are expected after after a cold
front passes by this evening. Low clouds will form during the
overnight hours over KCOS and KPUB, but they aren't expected to be
low enough to lower flight categories.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HODANISH
SHORT TERM...SKELLY
LONG TERM...HEAVENER
AVIATION...SKELLY
Hazardous weather outlook, Aug 1, 11:54 AM MDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Thu Aug 1 2019

COZ058>089-093>099-021800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Thu Aug 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the mountains
around midday, then spread across lower elevations and the southeast
plains during the afternoon and evening. A few storms may become
severe along and north of the Arkansas River, producing hail up to
half dollar size and wind gusts to 60 mph. Gusty winds to 50 mph,
small hail, heavy rainfall and frequent lightning will be possible
with all storms today and tonight, and flash flooding will be
possible, especially over the Hayden Pass burn scar.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A daily round of scattered afternoon thunderstorms can be expected
through the period. Most of the activity should remain over the
mountains, but a few storms could move off the mountains to the
adjacent valleys and plains, especially on Friday (far southeast
plains) and Monday. Lightning, locally heavy rainfall, and gusty
winds will be the main threats with the storms that do develop
each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 1, 1:54 PM MDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
154 PM MDT Thu Aug 1 2019

COZ086-087-012015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
154 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTH
CENTRAL PUEBLO COUNTIES UNTIL 215 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Greenhorn Mountain, or 25 miles south of Pueblo, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano and south central Pueblo Counties.

LAT...LON 3777 10476 3788 10483 3812 10453 3788 10436
TIME...MOT...LOC 1954Z 241DEG 15KT 3790 10469

KTS
Special weather statement, Aug 1, 2:29 PM MDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Thu Aug 1 2019

COZ060-064>066-069-012100-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
229 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY
UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Pass, or 32 miles southeast of Gunnison, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Pass.

LAT...LON 3811 10660 3821 10665 3837 10631 3815 10611
TIME...MOT...LOC 2029Z 252DEG 32KT 3820 10652

KTS
Special weather statement, Aug 1, 5:33 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT Thu Aug 1 2019

COZ084-020015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
533 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 33 miles northeast of Colorado Springs, moving east at 10
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Calhan and Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10405 3896 10434 3913 10437 3913 10405
TIME...MOT...LOC 2332Z 261DEG 9KT 3905 10426

KT
Special weather statement, Aug 1, 7:03 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
703 PM MDT Thu Aug 1 2019

COZ095-020130-
Western Kiowa County CO-
703 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 730 PM
MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Haswell, or 30 miles northwest of Lamar, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Open country of western Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10281 3827 10319 3861 10317 3861 10275
TIME...MOT...LOC 0102Z 218DEG 24KT 3839 10302

KT
Special weather statement, Aug 1, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Thu Aug 1 2019

COZ096-098-020200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
721 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 12 miles northeast of Lamar, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Granada, Brandon and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3800 10242 3832 10263 3850 10239 3818 10214
TIME...MOT...LOC 0121Z 213DEG 11KT 3816 10242

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:03 PM MDTSpecial Weather StatementPUBKiowa27 min
Aug 1, 7:24 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Aug 1, 7:55 PM MDTSpecial Weather StatementPUBKiowa35 min
Aug 1, 8:00 PM MDTSevere Thunderstorm WarningPUBKiowa30 min
Aug 2, 2:04 PM MDTSpecial Weather StatementPUBLas Animas26 min
Aug 2, 2:13 PM MDTSpecial Weather StatementPUBTeller47 min
Aug 2, 2:17 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller17 min
Aug 2, 2:44 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 2, 3:22 PM MDTAreal Flood AdvisoryPUBEl Paso113 min
Aug 2, 3:58 PM MDTSpecial Weather StatementPUBPueblo47 min
Aug 2, 4:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Aug 2, 4:20 PM MDTAreal Flood AdvisoryPUBPueblo90 min
Aug 2, 4:31 PM MDTFlash Flood WarningPUBPueblo80 min
Aug 2, 5:05 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 2, 5:23 PM MDTFlash Flood WarningPUBHuerfano3 hr

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.